The Vestibular Migraine Community
Please read our welcome post and user support wiki!

Teenage MAV sufferer from India seeks help with relapse


#1

Hello. I am the desperate mother of an 18-year-old daughter, looking for some encouragement and help. We live in India where this condition is not very well known or understood.

My daughter has been suffering since 2016 from near constant dizziness and vertigo ( no headaches)… We went to nearly 20 doctors, who could not give us a diagnosis. BPPV, Menieres, and various other things were ruled out. She had an MRI and a CAT scan with everything normal. Eventually, we finally found a doctor in Mumbai who diagnosed MAV. He put her on medication and a strict diet ( the 5 Cs diet). She was on 250 mg Dicorate ( Divalproex sodium), 20 mg Inderal ( propalonol) and 8 mg Betavert daily ( Betahistine) daily.

After about a month, she was vastly improved. She remained reasonably well for a year and a half on this medication, and also cutting out food triggers. But in April of this year, she had a relapse and she has now been constantly dizzy since then. The medication appears to have stopped working. Her earlier doctor has now retired, so we have had no choice but to see a new doctor, who has suggested VRT in addition to the medicines. She has been doing that for about 2 weeks now with no improvement. The dizziness is so constant and intense that she can’t get out of bed.

She is meant to be going to college this year and it looks likely she will be forced to take a gap year. This is of course making her intensely depressed and anxious; it’s a vicious circle. I am wondering if she needs to switch to another medication. Do mav patients become resistant to medication? Any advice greatly appreciated.

We are both incredibly sick of doctors telling us we should be glad it’s not cancer or something life threatening. It’s completely taken over her life in the last two years, affecting her exam performance, sports, and other activities, so it is so frustrating to be told we should be grateful that it’s not cancer.


#2

I should add she’s very sensitive to meds. Even this relatively low dosage makes her sleepy all the time, and nauseous. At one point we tried doubling the dose to get her through her exams, and she ended up sleeping 20 hours a day. She’s very skinny so even a low dosage knocks her out.

I know there are a no of alternative meds on here but am worried about side effects for so young a girl.


#3

Hi, and welcome. Sorry to read your daughter’s story. I’m in UK and MAV is no better understood here I’m afraid. It’s not unusual for preventatives to stop working but I wouldn’t increase the dose unless a consultant advises it. You really do need to get her to a new doctor as soon as you can arrange it. As you obviously appreciate from your script there are also the long-term implications of such debilitating chronic condition in so young a woman to be considered. She needs to be alot better to function and lead a normal life. Meantime go back to the doctor who advised the VRT because if her MAV is very unstable and sensitive doing VRT could actually be making her dizziness worse. The exercises may need to be less challenging.

At mvertigo.org we are only a discussion support group without medical training and unable to diagnose or prescribe which drug to try. Your new doctor/consultant will do that. Sometimes they introduce a second drug to take along the current one. They may increase the propranolol. That’s a popular combination with sodium valproate. The consultant I saw spoke very highly of sodium valproate as a drug for MAV treatment however it is not widely used with women of child bearing age here in UK because it can damage unborn babies. There has earlier this year been much in the TV News with women taking it because they have epilepsy.

All our very best wishes with solving your daughter’s relapse. Hope you find that new consultant/doctor very very soon.


#4

Most people with MAV meds sensitive but do remember to tell the doctor just in case. Trouble is all drugs have side effects. Sleepiness is a very common one.


#5

Thank you, Onandon03, for your kind and prompt reply. I may not have made myself clear in my post, but the new doctor we are seeing is a oto neurologist , so I think as specialised as we can get. The VRT makes her dizzier for about 15 minutes, no more than that. I did not know i could make things worse, so thanks for that. I know sodium valproate has effects on babies, but she is a long way away from that now, so thought we could try it.

I am wondering if we should fly out to see Dr Surenthiran. It wl be very expensive for us but he seems to have many fans. The thing that stops me is that he too seems to be experimenting with meds and it may just give my daughter false hope.

I know I need to stay positive but the idea that she may be suffering with this her whole life is just too heartbreaking for words. She worked v hard and got some v good college ( university)offers, and now I am not sure if she wl go to college even next year.


#6

Hi

Great news that you have seen a neuro-otologist already. You cannot do better than that. Dr S is considered pretty much the tops in UK. I wouldn’t imagine you would gain anything much with what would be a one off appointment with him. I would think the main advantages with him are (a) that he does follow ups which others don’t necessarily offer so he is more active in managing the condition. (b) in UK like India and nearly everywhere else lots aren’t able to get a diagnosis to work with elsewhere so don’t have a starting point. Your daughter already has diagnosis and is started on one of the known to help drugs. Ask yourself what more can he offer? I’m in UK. I’ve not seen him, I’m recovering. Perhaps you could speak to somebody at his office for further advice if you feel she is missing out still.

From my own experience of MAV. I’m not a medical person. Treatment for MAV is by trial and error. There are no specific MAV drugs. They just know it can respond to certain drugs and with each individual work through them to find the best or best combination for each patient. So All consultants are basically constantly experimenting. Be it Dr S, yours in India or mine in the UK. Mine in the UK would probably have given me sodium valproate as first choice had I not already been taking a betablocker but she spoke most highly of it to me in consultation. It’s not so much a question of ‘giving false’ hope but just trying various drugs to see what works for her.

Try not to worry too much. MAV often seems to affect high achievers. She may have to postpone college a further year. It happens. There’s a young man who went to Oxford University on here with MAV, got first class Hons, had to take a year out to sort the MAV and now next year is going to start training to be a neurologist. Still taking his meds. So it’s very very sad but not for ever. She’s young.

Have a read of the information on here under Welcome section and some of the other quoted websites. There’s tons of info on MAV. It’ll seem alot less intimidating and difficult to handle once you understand it a bit more. On Dr Hain’s website (USA) you will find a migraine preventative drugs flowchart some people print off and take to their medical appointments, and lots of further drugs related info. I cannot imagine that being at all well received in any of the consultant’s rooms I’ve ever been in but the decision is yours of course.

Best wishes in your journey.